Theory of Computing Systems

, Volume 51, Issue 2, pp 196–228 | Cite as

Representing Hyper-arithmetical Sets by Equations over Sets of Integers

Open Access
Article

Abstract

Systems of equations with sets of integers as unknowns are considered. It is shown that the class of sets representable by unique solutions of equations using the operations of union and addition, defined as S+T={m+nmS,nT}, and with ultimately periodic constants is exactly the class of hyper-arithmetical sets. Equations using addition only can represent every hyper-arithmetical set under a simple encoding. All hyper-arithmetical sets can also be represented by equations over sets of natural numbers equipped with union, addition and subtraction \(S \mathop {\mbox {$-^{\hspace {-.5em}\cdot }\,\,$}}T=\{m-n \mid m \in S, n \in T, m \geq n\}\). Testing whether a given system has a solution is \(\varSigma ^{1}_{1}\)-complete for each model. These results, in particular, settle the expressive power of the most general types of language equations, as well as equations over subsets of free groups.

Keywords

Language equations Computability Arithmetical hierarchy Hyper-arithmetical hierarchy 

References

  1. 1.
    Aczel, P.: An introduction to inductive definitions. In: Barwise, J. (ed.) Handbook of Mathematical Logic, pp. 739–783. North-Holland, Amsterdam (1977) CrossRefGoogle Scholar
  2. 2.
    d’Alessandro, F., Sakarovitch, J.: The finite power property in free groups. Theor. Comput. Sci. 293(1), 55–82 (2003) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Anisimov, A.V.: Languages over free groups. In: Mathematical Foundations of Computer Science (MFCS 1975), Mariánské Lázně, September 1–5, 1975. LNCS, vol. 32, pp. 167–171 (1975) Google Scholar
  4. 4.
    Ginsburg, S., Rice, H.G.: Two families of languages related to ALGOL. J. ACM 9, 350–371 (1962) CrossRefMathSciNetGoogle Scholar
  5. 5.
    Halpern, J.Y.: Presburger arithmetic with unary predicates is \(\varPi ^{1}_{1}\) complete. J. Symb. Log. 56(2), 637–642 (1991) MATHCrossRefGoogle Scholar
  6. 6.
    Jeż, A.: Conjunctive grammars can generate non-regular unary languages. Int. J. Found. Comput. Sci. 19(3), 597–615 (2008) MATHCrossRefGoogle Scholar
  7. 7.
    Jeż, A., Okhotin, A.: Conjunctive grammars over a unary alphabet: undecidability and unbounded growth. Theory Comput. Syst. 46(1), 27–58 (2010) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Jeż, A., Okhotin, A.: Complexity of equations over sets of natural numbers. Theory Comput. Syst. 48(2), 319–342 (2011) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Jeż, A., Okhotin, A.: On the computational completeness of equations over sets of natural numbers. In: 35th International Colloquium on Automata, Languages and Programming (ICALP 2008), Reykjavik, Iceland, July 7–11, 2008. LNCS, vol. 5126, pp. 63–74 (2008) Google Scholar
  10. 10.
    Jeż, A., Okhotin, A.: Equations over sets of natural numbers with addition only. In: STACS 2009, Freiburg, Germany, 26–28 February 2009, pp. 577–588 (2009) Google Scholar
  11. 11.
    Jeż, A., Okhotin, A.: One-nonterminal conjunctive grammars over a unary alphabet. Theory Comput. Syst. 49(2), 319–342 (2011) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Jeż, A., Okhotin, A.: Least and greatest solutions of equations over sets of integers. In: Mathematical Foundations of Computer Science (MFCS 2010), Brno, Czech Republic, 23–27 August 2010. LNCS, vol. 6281, pp. 441–452 (2010) CrossRefGoogle Scholar
  13. 13.
    Kunc, M.: The power of commuting with finite sets of words. Theory Comput. Syst. 40(4), 521–551 (2007) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Kunc, M.: What do we know about language equations? In: Developments in Language Theory (DLT 2007), Turku, Finland, July 3–6, 2007. LNCS, vol. 4588, pp. 23–27 (2007) CrossRefGoogle Scholar
  15. 15.
    Lehtinen, T., Okhotin, A.: On equations over sets of numbers and their limitations. Int. J. Found. Comput. Sci. 22(2), 377–393 (2011) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Lehtinen, T., Okhotin, A.: On language equations XXK=XXL and XM=N over a unary alphabet. In: Developments in Language Theory (DLT 2010), London, Ontario, Canada, 17–20 August 2010. LNCS, vol. 6224, pp. 291–302 (2010) CrossRefGoogle Scholar
  17. 17.
    McKenzie, P., Wagner, K.: The complexity of membership problems for circuits over sets of natural numbers. Comput. Complex. 16(3), 211–244 (2007) MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Moschovakis, Y.: Elementary Induction on Abstract Structures. North-Holland, Amsterdam (1974) MATHGoogle Scholar
  19. 19.
    Okhotin, A.: Conjunctive grammars. J. Autom. Lang. Comb. 6(4), 519–535 (2001) MATHMathSciNetGoogle Scholar
  20. 20.
    Okhotin, A.: Unresolved systems of language equations: expressive power and decision problems. Theor. Comput. Sci. 349(3), 283–308 (2005) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Okhotin, A.: Computational universality in one-variable language equations. Fundam. Inform. 74(4), 563–578 (2006) MATHMathSciNetGoogle Scholar
  22. 22.
    Okhotin, A.: Decision problems for language equations. J. Comput. Syst. Sci. 76(3–4), 251–266 (2010) MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Okhotin, A., Rondogiannis, P.: On the expressive power of univariate equations over sets of natural numbers. In: IFIP International Conference on Theoretical Computer Science (TCS 2008), Milan, Italy, 8–10 September 2008. IFIP, vol. 273, pp. 215–227 (2008) CrossRefGoogle Scholar
  24. 24.
    Robinson, J.: An introduction to hyperarithmetical functions. J. Symb. Log. 32(3), 325–342 (1967) MATHCrossRefGoogle Scholar
  25. 25.
    Rogers, H., Jr.: Theory of Recursive Functions and Effective Computability. McGraw-Hill, New York (1967) MATHGoogle Scholar
  26. 26.
    Travers, S.D.: The complexity of membership problems for circuits over sets of integers. Theor. Comput. Sci. 369(1–3), 211–229 (2006) MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© The Author(s) 2011

Authors and Affiliations

  1. 1.Institute of Computer ScienceUniversity of WrocławWroclawPoland
  2. 2.Department of MathematicsUniversity of TurkuTurkuFinland

Personalised recommendations